Texas, 2004

Flash Flooding in Texas, October 2, 2004

October 2, 2004 · NWS EWX · 5 events in 5 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 2, 3:24 AM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Oct 2, 3:24 AM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
422 AM CDT SAT OCT  2 2004

.UPDATE...
QUICK UPDATE TO INCREASE POPS TO 70 PERCENT FOR SOME OF OUR E-SE
COUNTIES AND ADD LOCALLY HEAVY RAINFALL MENTION. ALSO INCREASED QPF
FOR THIS MORNING.

&&

.PREV DISCUSSION...
APPROACHING COLD FRONT CURRENTLY ORIENTED ALONG A LINE FROM DALLAS
TO BROWNWOOD TO FORT STOCKTON. CONVECTION BEING FORCED BY THE
FRONT AND ALONG OUTFLOW BOUNDARIES AHEAD OF THE FRONT FROM EARLIER
THUNDERSTORMS. SOME PULSE-TYPE SEVERE OVERNIGHT IN CENTRAL TX...BUT
MAIN THREAT FROM THESE STORMS IS LOCALLY HEAVY RAINFALL. RAIN
CHANCES WILL BE HIGHEST THIS MORNING ACROSS THE NE THIRD OF CWA
EWX AND WILL SHIFT SOUTH WITH THE FRONT TODAY. TEMPS WILL GENERALLY
BE 5 DEGREES BELOW NORMAL BEHIND THE FRONT TONIGHT THROUGH MONDAY.
LOW-TO-NO POPS TONIGHT THROUGH MONDAY NIGHT WITH A RIDGE ALOFT AND
HIGH PRESSURE AT THE SURFACE.

THE UPPER PATTERN IS FORECAST TO UNDERGO CHANGES LATE MONDAY INTO
TUESDAY...WITH THE UPPER RIDGE OVER SOUTH TX AND THE GULF BREAKING-
DOWN AND AN UPPER TROUGH DEEPENING AND APPROACHING SLOWLY FROM THE
WEST. AT THE SAME TIME...A SURGE OF TROPICAL MOISTURE IS EXPECTED
TO MOVE NORTH INTO TX. BOTH THE ECMWF AND GFS SOLUTIONS SHOW
THIS PATTERN EVOLVING AROUND MID-WEEK AND HAVE SHOWN GOOD RUN-TO-RUN
CONSISTENCY. ASSUMING THESE MODELS VERIFY...WE MAY BE HEADED INTO A
HEAVY RAIN EVENT MID TO LATE NEXT WEEK. AT THIS TIME...WILL INCREASE
POPS TO 30 PERCENT AND MENTION A CHANCE FOR THUNDERSTORMS FROM
TUESDAY THROUGH FRIDAY. CURRENT THINKING IS THAT POPS FOR MID TO
LATE NEXT WEEK WILL SLOWLY TREND UP WITH EACH MODEL CYCLE AS
CONFIDENCE INCREASES FROM MORE MODEL RUN CONSISTENCY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11/03
Hazardous weather outlook, Oct 2, 4:49 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT SAT OCT 2 2004

TXZ171>173-183>194-202>209-217>225-228-031100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
549 AM CDT SAT OCT 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAK COLD FRONT ARE
EXPECTED ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS
MORNING...TAPERING OFF IN THE NORTH THIS AFTERNOON.  RAINFALL RATES
OF GENERALLY OF THREE QUARTERS TO 2 INCHES PER HOUR MAY PRODUCE SOME
LOCAL FLASH FLOODING.  HOWEVER...FLOODING WILL BE TOO SPOTTY TO
WARRANT A FLASH FLOOD WATCH.  SOME OF THE THUNDERSTORMS WILL GENERATE
HIGH RATES OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Oct 2, 6:35 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
735 AM CDT SAT OCT 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0731 AM     FLASH FLOOD      NEW BRAUNFELS           29.70N 98.12W
10/02/2004                   COMAL              TX   LAW ENFORCEMENT

            WATER OVER ROADS...FM 2673...FM 3009 AT HWY 46...I-35 S
            NEAR HWY 46...HWY 46 NEAR MITCHELL RD.

&&

CA
Local storm report, Oct 2, 6:51 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 AM CDT SAT OCT 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0731 AM     FLASH FLOOD      GIDDINGS                30.18N 96.93W
10/02/2004                   LEE                TX   LAW ENFORCEMENT

            WATER OVER FM 141.

&&

CA
Local storm report, Oct 2, 7:02 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 AM CDT SAT OCT 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0759 AM     FLASH FLOOD      AUSTIN                  30.31N 97.75W
10/02/2004                   TRAVIS             TX   BROADCAST MEDIA

            EAST LANE OF I-35 EAST FRONTAGE RD AT THE 2900 BLK UNDER
            WATER.

&&

CA
Local storm report, Oct 2, 7:04 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 AM CDT SAT OCT 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0531 AM     FLASH FLOOD      AUSTIN                  30.31N 97.75W
10/02/2004                   TRAVIS             TX   BROADCAST MEDIA

            EAST LANE OF I-35 EAST FRONTAGE RD AT THE 2900 BLK UNDER
            WATER.

0731 AM     FLASH FLOOD      NEW BRAUNFELS           29.70N 98.12W
10/02/2004                   COMAL              TX   LAW ENFORCEMENT

            WATER OVER ROADS...FM 2673...FM 3009 AT HWY 46...I-35 S
            NEAR HWY 46...HWY 46 NEAR MITCHELL RD.

0731 AM     FLASH FLOOD      GIDDINGS                30.18N 96.93W
10/02/2004                   LEE                TX   LAW ENFORCEMENT

            WATER OVER FM 141.

&&

CA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
October 2, 8:30 AM CST to 11:30 AM CST
Where
Fayette County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Between 1 and 2 inches of rain fell during the morning over Fayette County, with up to 6 inches in the Ledbetter area. Flash flooding closed SH237 and FM1291 through most of the morning.

Flash Flood, Gonzales

When
October 2, 8:30 AM CST to 12:00 PM CST
Where
Gonzales County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

The showers and thunderstorms moved into Gonzales County near 0630CST, dropping a general 1 inch rain over the southwest half of the county and between 1 and 2 inches over the northeast half. Highest totals were 4 inches just south of Waelder. The resulting flash flooding closed SH97 and FM532 through the remainder of the morning.

Flash Flood, Bastrop

When
October 2, 9:00 AM CST to 12:00 PM CST
Where
Bastrop County, Bastrop
Reported by
LAW ENFORCEMENT
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

Between 1 and 2 inches of rain fell between Bastrop and Cedar Creek during the morning, with some areas receiving over 3 inches. Flash flooding developed quickly and closed FM812 through the rest of the morning.

Flash Flood, Caldwell

When
October 2, 9:00 AM CST to 12:00 PM CST
Where
Caldwell County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Showers and thunderstorms spread into Caldwell County from Guadalupe County, bringing a general 1 inch rain to the county. The highest amounts were between 2 and 3 inches in the stretch from Lockhart to Maxwell. Several rural roads were under water through the morning, including SH140.

Flash Flood, Lavaca

When
October 2, 9:00 AM CST to 12:00 PM CST
Where
Lavaca County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

The storms from Fayette and Gonzales Counties drifted into the northern part of Lavaca County near 0700 CST. They left an inch of rain across the north half of the county, with up to 4 inches near Moulton. FM532 was reported closed due to flash flooding through much of the morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424632, 5424633, 5424634, 5424635, 5424636.